Hail, Knox
- When
- May 26, 8:00 PM CST
- Where
- Knox County, 8 mi WSW of Truscott
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.706, -99.939
Estimated winds up to 50 mph accompanied the hail.
Thunderstorms developed along a cold front that was moving south into northern Texas. Most of the activity remained below severe limits, although thunderstorms in Knox county did become severe with large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a cold front that was moving south into northern Texas. Most of the activity remained below severe limits, although thunderstorms in Knox county did become severe with large hail and gusty winds. Hail up to ping-pong ball size was reported, with no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 5:30 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 630 PM CDT TUE MAY 26 2009 .AVIATION... COLD FRONT MAKING ITS WAY SOUTH AND SOUTHEAST ACROSS THE AREA THIS AFTN AND EVENING. WILL SHIFT THE WINDS TO THE NORTHWEST AND BE QUITE BREEZY FOR A FEW HOURS BEFORE SETTLING BACK TO AROUND 10 TO 12 KNOTS. WILL LEAVE A TEMPO FOR THUNDER IN LAW/SPS STARTING OUT... BUT APPEARS HIGHER PROBS WILL REMAIN AWAY FROM TAF SITES. WILL ALSO LOOK FOR LOW CLOUDS AND SOME LIGHT/PATCHY FOG TO DEVELOP AS WRAP AROUND PUSHES SOUTH ACROSS THE AREA LATE TONIGHT AND PERHAPS THROUGH THE MORNING HOURS ON WED...ESPECIALLY AT PNC. WILL BRING CEILINGS UP AND EVEN GET RID OF THEM ACROSS WEST BY WED AFTN. 30 -------------------------------------------------- 138 PM CDT TUE MAY 26 2009 .DISCUSSION... WEAK TO MODERATE INSTABILITY HAS DEVELOPED EARLY THIS AFTERNOON AHEAD OF SYNOPTIC COLD FRONT. AT LEAST TWO OTHER BOUNDARIES MAY PROVIDE A FOCUS FOR CONVECTION BY MID TO LATE AFTERNOON. ENHANCED CU ARE FORMING ALONG PRE-FRONTAL BOUNDARY FROM SOUTHWEST OK INTO PARTS OF NW/NC OK. ANOTHER AREA OF CONVERGENCE IS PRESENT ACROSS PARTS OF SOUTHCENTRAL/ CENTRAL OKLAHOMA WHERE WINDS ARE GUSTY WITHIN MAINLY CLEAR SKIES. 16Z RAPID REFRESH MODEL INITIATES CONVECTION ALONG PRE- FRONTAL BOUNDARIES BY MID TO LATE AFTERNOON. REGARDLESS...EXPECT MOST OF THE STRONG TO SEVERE CONVECTION WILL BE CLEAR OF FA BY 3-4Z AS COLD FRONT MOVES INTO SOUTHEAST OK (LOSS OF HEATING). NAM MORE AGGRESSIVE IN MAINTAINING RAIN/SHOWERS NEAR MID-LEVEL TROUGH TONIGHT INTO WEDNESDAY MORNING. MAY ADD POPS ACROSS NC OK FOR FIRST HALF OF WEDNESDAY AFTER VIEWING EC MODEL. UPPER FLOW WILL BECOME ANTICYCLONIC THURSDAY INTO FRIDAY AS UPPER TROUGH MOVES EAST AND UPPER RIDGE BUILDS TO THE WEST. THEREFORE... SHOULD SEE MAINLY DRY AND VERY WARM WEATHER INTO THE WEEKEND BEFORE UPPER FLOW FAVORS AN INCREASE IN STORM CHANCES EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 57 79 56 84 / 30 10 10 0 HOBART OK 56 81 55 87 / 30 10 10 10 WICHITA FALLS TX 61 81 59 88 / 40 10 10 10 GAGE OK 50 78 47 88 / 10 10 10 10 PONCA CITY OK 54 73 52 84 / 30 10 10 0 DURANT OK 63 80 60 85 / 40 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 26 2009
OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
DISCUSSION...
MODERATE INSTABILITY IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT
WHICH BY MID AFTERNOON WILL MOVE SOUTHEAST INTO CENTRAL OKLAHOMA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF
THE FRONT AND ALONG BOUNDARIES REMAINING FROM THE MORNING
THUNDERSTORMS. THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE LATER
THIS EVENING AS THE FRONT MOVES TOWARD SOUTHERN OKLAHOMA. HERE
STABILITY WILL BE LESS BECAUSE OF A VERY WARM AND HUMID AIRMASS. A
FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL. ONLY A FEW SEVERE STORMS
MAY OCCUR. IF ANY DO HAIL IS LIKELY TO BE LESS THAN ONE INCH AND
WIND GUSTS LESS THAN 60 MPH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A DRIER AND MORE STABLE AIRMASS WILL SETTLE OVER THE AREA IN THE
WAKE OF THE COLD FRONT AND NO THUNDERSTORMS ARE EXPECTED WEDNESDAY
THROUGH SUNDAY. THUNDERSTORM CHANCES WILL RETURN SUNDAY NIGHT AND
MONDAY AS A COLD FRONT MOVES INTO THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 610 PM CDT TUE MAY 26 2009 OKZ033-TXZ083-262330- HARMON OK-HARDEMAN TX- 610 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF HOLLIS AT 610 PM CDT...MOVING EAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL AS BRIEF HEAVY RAIN AND LIGHTNING. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 719 PM CDT TUE MAY 26 2009 OKZ019-270045- LOGAN OK- 719 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF GUTHRIE AT 719 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE... ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 748 PM CDT TUE MAY 26 2009 OKZ020-270115- PAYNE OK- 748 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF PERKINS AT 748 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 816 PM CDT TUE MAY 26 2009 TXZ084-087-270145- FOARD TX-KNOX TX- 816 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF TRUSCOTT AT 816 PM CDT...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 842 PM CDT TUE MAY 26 2009 OKZ052-270200- BRYAN OK- 842 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF ALBANY AT 841 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BRYAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 115 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
5 hail. Local standard time, as filed.
Estimated winds up to 50 mph accompanied the hail.
The hail was reported just north of Highway 82.
The hail was reported on Highway 6.
The hail was reported near Ranch Road 267.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175639, 175641, 175644, 175642, 175638.